Repositório Institucional da Universidade de Aveiro > Departamento de Matemática > MAT - Artigos >
 Two-dimensional body of maximum mean resistance
Please use this identifier to cite or link to this item http://hdl.handle.net/10773/4088

title: Two-dimensional body of maximum mean resistance
authors: Gouveia, P.D.F.
Plakhov, A.
Torres, D.F.M.
keywords: Billiards
Body of maximal resistance
Newton's aerodynamic problem
issue date: 2009
publisher: Elsevier
abstract: A two-dimensional body, exhibiting a slight rotational movement, moves in a rarefied medium of particles which collide with it in a perfectly elastic way. In previously realized investigations by the first two authors, [Alexander Yu. Plakhov, Paulo D.F. Gouveia, Problems of maximal mean resistance on the plane, Nonlinearity, 20 (2007), 2271-2287], shapes of nonconvex bodies were sought which would maximize the braking force of the medium on their movement. Giving continuity to this study, new investigations have been undertaken which culminate in an outcome which represents a large qualitative advance relative to that which was achieved earlier. This result, now presented, consists of a two-dimensional shape which confers on the body a resistance which is very close to its theoretical supremum value. But its interest does not lie solely in the maximization of Newtonian resistance; on regarding its characteristics, other areas of application are seen to begin to appear which are thought to be capable of having great utility. The optimal shape which has been encountered resulted from numerical studies, thus it is the object of additional study of an analytical nature, where it proves some important properties which explain in great part its effectiveness. © 2009 Elsevier Inc. All rights reserved.
URI: http://hdl.handle.net/10773/4088
ISSN: 0096-3003
source: Applied Mathematics and Computation
appears in collectionsCIDMA - Artigos
MAT - Artigos

files in this item

file description sizeformat
[123]Two-dimensional body of maximum mean resistance.pdf1.16 MBAdobe PDFview/open
Restrict Access. You can Request a copy!

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.


Valid XHTML 1.0! RCAAP OpenAIRE DeGóis
ria-repositorio@ua.pt - Copyright ©   Universidade de Aveiro - RIA Statistics - Powered by MIT's DSpace software, Version 1.6.2